Alert archive / Kentucky / Flash Flood Warnings in 2015
Flash Flood Warning 45, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 5, 2015, 11:10 PM EDT for Harlan County, Letcher County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2015, 11:10 PM EDT (03:10 UTC)
- Expired
- Jul 6, 2015, 3:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harlan County, KY, Letcher County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
100
WGUS53 KJKL 060310
FFWJKL
KYC095-133-060715-
/O.NEW.KJKL.FF.W.0045.150706T0310Z-150706T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1110 PM EDT SUN JUL 5 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN LETCHER COUNTY IN SOUTHEASTERN KENTUCKY...
NORTHEASTERN HARLAN COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 315 AM EDT
* AT 1109 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY
SHOWERS CONTAINING HEAVY RAINFALL ACROSS THE WARNED AREA. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CUMBERLAND...EVARTS...LYNCH...BENHAM...GANO...PARTRIDGE...GILLEY...
SHIELDS...RILEYVILLE...KENVIR...ROXANA...HIGHSPLINT...DEFEATED
CREEK...DIANE...LEONARD...REDBUD...KINGDOM COME S.P....LILLEY
CORNETT WOODS...TRAILER AND PREMIUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3693 8324 3700 8312 3700 8310 3702 8306
3704 8305 3712 8296 3715 8287 3699 8285
3698 8287 3695 8286 3682 8319
$$
GEOGERIAN2 follow-up statements
218
WGUS73 KJKL 060413
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1213 AM EDT MON JUL 6 2015
KYC095-133-060715-
/O.CON.KJKL.FF.W.0045.000000T0000Z-150706T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-HARLAN KY-
1213 AM EDT MON JUL 6 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR
SOUTHWESTERN LETCHER AND NORTHEASTERN HARLAN COUNTIES...
AT 1210 AM EDT...DOPPLER RADAR CONTINUED TO INDICATE NEARLY
STATIONARY SHOWERS CONTAINING MODERATE TO HEAVY RAINFALL ACROSS THE
WARNED AREA. EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...PARTICULARLY IN LOW LYING AND POOR DRAINAGE AREAS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CUMBERLAND...EVARTS...LYNCH...BENHAM...GANO...PARTRIDGE...GILLEY...
SHIELDS...RILEYVILLE...KENVIR...ROXANA...HIGHSPLINT...DEFEATED
CREEK...DIANE...LEONARD...REDBUD...KINGDOM COME S.P....LILLEY
CORNETT WOODS...TRAILER AND PREMIUM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 3693 8324 3700 8312 3700 8310 3702 8306
3704 8305 3712 8296 3715 8287 3699 8285
3698 8287 3695 8286 3682 8319
$$
GEOGERIAN095
WGUS73 KJKL 060709
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
309 AM EDT MON JUL 6 2015
KYC095-133-060718-
/O.EXP.KJKL.FF.W.0045.000000T0000Z-150706T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LETCHER KY-HARLAN KY-
309 AM EDT MON JUL 6 2015
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LETCHER AND NORTHEASTERN
HARLAN COUNTIES WILL EXPIRE AT 315 AM EDT...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.
LAT...LON 3693 8324 3700 8312 3700 8310 3702 8306
3704 8305 3712 8296 3715 8287 3699 8285
3698 8287 3695 8286 3682 8319
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 8:15 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 5, 8:15 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 815 PM EDT SUN JUL 5 2015 .UPDATE... ISSUED AT 815 PM EDT SUN JUL 5 2015 THE UPPER LEVEL LOW IS SLOWLY PIVOTING AWAY FROM THE AREA. CONVECTION HAS DWINDLED ACROSS OUR WESTERN HALF OF THE AREA...AND GIVEN THE CURRENT RADAR TRENDS AND DIMINISHING FORCING THROUGH TONIGHT...HAVE LET THE FLASH FLOOD WATCH EXPIRE ON TIME. TO THE EAST...SCATTERED TO NUMEROUS SHOWERS AND AN OCCASIONAL STORM WILL STILL BE THREATENING THROUGH THE NIGHT. HAVE LEFT THE REST OF THE WATCH AS IS...AND WILL CONTINUE TO CLOSELY MONITOR ANY SLOW- MOVING CELLS. FRESHENED UP THE HOURLY TEMPERATURES...DEW POINTS...AND POPS TO MATCH THE CURRENT TRENDS IN OBSERVATIONS. ALSO ALLOWED FOR A LITTLE MORE FOG GIVEN ALL OF THE RECENT HEAVY RAINFALL AND SMALL DEW POINT DEPRESSIONS. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 340 PM EDT SUN JUL 5 2015 AS OF MID AFTERNOON...A MID LEVEL LOW WAS CENTERED OVER THE CUMBERLAND VALLEY REGION. SHOWERS PERSIST ACROSS THE REGION AND A FEW THUNDERSTORMS AND HEAVIER SHOWERS HAVE DEVELOPED...ESPECIALLY ACROSS THE BIG SANDY REGION AND IN THE SOMERSET VICINITY. THESE SLOW MOVING SHOWERS AND STORMS ARE PRODUCING HEAVY RAINFALL RATES. THE MID LEVEL LOW WILL GRADUALLY MEANDER NORTHEAST THIS EVENING AND TONIGHT TOWARD THE NE KY/WESTERN WV/SOUTHERN OH AREA. THIS MID LEVEL LOW WILL GRADUALLY DEPART INTO THE MID AND UPPER OH VALLEY REGIONS THROUGH THE END OF THE PERIOD. AT THE SAME TIME...A TROUGH WILL MOVE FROM THE PLAINS STATES AND ENTER THE GREAT LAKES REGION THROUGH THE END OF THE PERIOD. AN ASSOCIATED SFC COLD FRONT WILL MOVE INTO THE CENTRAL GREAT LAKES AND APPROACH THE LOWER OH VALLEY REGION LATE IN THE PERIOD. THE LOSS OF DAYTIME HEATING SHOULD LEAD TO AN OVERALL DECREASE IN COVERAGE OF CONVECTION TONIGHT AS THE MID LEVEL SYSTEM MOVES NORTHEAST ACROSS THE AREA. UNTIL THEN...SLOW MOVING SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL RATES WILL REMAIN A THREAT AND HAVE OPTED TO KEEP THE FLASH FLOOD WATCH IN EFFECT AS IS AT THIS POINT. SOME STRATUS BUILD DOWN AND FOG DEVELOPMENT...POSSIBLY DENSE IS ANTICIPATED IN THE WAKE OF THE SHOWERS AND STORMS OVERNIGHT WITH THE FOG NOT BEING CONFINED TO THE VALLEYS. THE THREAT FOR SHOWERS AND A FEW STORMS WILL LINGER INTO MONDAY MAINLY ACROSS THE EASTERN PART OF THE AREA. A RELATIVE LULL IN PRECIP CHANCES IS EXPECTED BY LATE MONDAY AFTERNOON OR EVENING INTO MUCH OF MONDAY NIGHT IN BETWEEN THE DEPARTING MID LEVEL LOW AND THE APPROACHING. IN THE WARM SECTOR...CONVECTION CANNOT BE RULED OUT TOWARD THE END OF THE PERIOD LATE MONDAY NIGHT. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 300 PM EDT SUN JUL 5 2015 UPPER LEVEL RIDGE IS PROGGED TO BUILD WESTWARD INTO THE DEEP SOUTH AND SOUTHERN PLAINS DURING THE PERIOD. THE RIDGE LOOKS TO REMAIN RATHER FLAT WITH SEVERAL DISTURBANCES MOVING ACROSS THE GREAT LAKES AND OHIO VALLEY JUST TO THE NORTH OF ITS CORE. AT THE SURFACE...A COLD FRONT WILL MEANDER AROUND TO OUR NORTH THROUGHOUT THE PERIOD. THE CLOSE PROXIMITY OF THE FRONT WILL NECESSITATE A DAILY MENTION OF SHOWERS AND THUNDERSTORMS...WITH THE HIGHEST RAIN CHANCES ACROSS OUR NORTHERN COUNTIES. TEMPERATURES WILL MODERATE UNDER THE INFLUENCE OF THE DEVELOPING RIDGE. FORECAST HIGHS WERE NUDGED UPWARD INTO THE MUGGY MID AND UPPER 80S TOWARD THE END OF THE WORK WEEK AND INTO THE WEEKEND WITH A GENERAL CONSENSUS IN THE MORNING MODEL RUNS FOR A STRONGER RIDGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 815 PM EDT SUN JUL 5 2015 CONVECTION WILL CONTINUE TO THREATEN JKL AND SJS OVER THE NEXT SEVERAL HOURS...BEFORE GRADUALLY DIMINISHING. ANY DIRECT HIT FROM A SHOWER OR STORM WILL RESULT IN TEMPORARY IFR OR WORSE CONDITIONS. OTHERWISE...EXPECT MVFR/VFR CONDITIONS THROUGH EARLY THIS EVENING...BEFORE IFR OR WORSE FOG LIKELY SETS IN. THE FOG WILL BURN OFF BY AROUND 15Z MONDAY...WITH IMPROVING CONDITIONS EXPECTED THEREAFTER. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR KYZ087-088-107-109- 110-112-113-115-117>120. && UPDATE...GEOGERIAN SHORT TERM...JP LONG TERM...ABE AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 9:12 PM EDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 912 PM EDT SUN JUL 5 2015 KYZ087-088-107-109-110-112-113-115-117>120-061100- BELL-HARLAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LESLIE- LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND... HARLAN...PAINTSVILLE...SALYERSVILLE...PRESTONSBURG... WHEELWRIGHT...JACKSON...HINDMAN...PIPPA PASSES...HAZARD...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 912 PM EDT SUN JUL 5 2015 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. ANY PERSISTENT THUNDERSTORMS OR HEAVY SHOWERS WILL BRING A LOCALIZED THREAT OF FLASH FLOODING. ADDITIONALLY...AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT...REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF FLOODING OR EXCESSIVE RAINFALL THROUGH TONIGHT. KYZ044-050>052-058>060-068-069-079-080-083>086-104-106-108-111- 114-116-061100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- WOLFE-LEE-OWSLEY-CLAY- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...SANDY HOOK...WEST LIBERTY...CAMPTON... BEATTYVILLE...BOONEVILLE...MANCHESTER 912 PM EDT SUN JUL 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. ADDITIONALLY...AREAS OF DENSE FOG WILL DEVELOP OVERNIGHT...REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ABE/GEOGERIAN
In the hours before
Local storm report, Jul 5, 10:38 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1038 PM EDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM FLASH FLOOD WITTENSVILLE 37.86N 82.80W
07/05/2015 JOHNSON KY LAW ENFORCEMENT
A NUMBER OF ROAD CLOSURES AND DAMAGE DUE TO FLASH
FLOODING WERE REPORTED IN AND AROUND WITTENSVILLE. ROADS
THAT WERE CLOSED BECAUSE OF THE FLOODING INCLUDED HWY
581, HWY 993, WHIPPORWILL ROAD, THE RIGHT FORK OF LINDY
BRANCH, AND KY RT 3224. FLOODING WAS ONGOING AS OF 1035
PM...BUT THE WATER WAS BEGINNING TO RECEDE.
&&
ARLocal storm report, Jul 5, 10:47 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1047 PM EDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLASH FLOOD WITTENSVILLE 37.86N 82.80W
07/05/2015 JOHNSON KY 911 CALL CENTER
THE JOHNSON COUNTY 911 REPORTED THAT HOMES AND ROADS IN
THE WITTENSVILLE AREA WERE BEING FLOODED. AFFECTED AREAS
INCLUDE THE TUTOR KEY TO RIVER AREA. ROUTE 581 FROM THE
2600 BLOCK TO THE 3600 BLOCK HAD 2.5 FEET OF WATER
FLOWING ACROSS IT. THE WATER HAD REACHED DEPTHS OF 5 TO 6
FEET DURING THE WORST OF THE FLOODING. ROUTE 132 AND THE
RIGHT FORK OF LINDY BRANCH BOTH HAD CHEST DEEP WATER
ACROSS THEM WITH FOUR HOMES IN THE AREA FLOODED.
&&
ARLocal storm report, Jul 5, 10:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1056 PM EDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM FLASH FLOOD THEALKA 37.82N 82.79W
07/05/2015 JOHNSON KY FIRE DEPT/RESCUE
FLASH FLOODING WAS REPORTED IN THEALKA AND NIPPA WITH
WATER ENTERING HOMES.
&&
ARLocal storm report, Jul 5, 10:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1059 PM EDT SUN JUL 05 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM FLASH FLOOD 2 SW AUXIER 37.72N 82.78W
07/05/2015 FLOYD KY PUBLIC
MAJOR FLOODING WAS OCCURRING IN ALLEY FORK OFF US 23 IN
NORTHWEST FLOYD COUNTY.
&&
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:37 PM EDT | Areal Flood Advisory | JKL | Harlan | 3 hr |
| Jul 5, 8:40 PM EDT | Areal Flood Advisory | JKL | Johnson | 2 hr |
| Jul 5, 8:43 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan | 3 hr |
| Jul 5, 8:59 PM EDT | Areal Flood Warning | JKL | Bell | 3 hr |
| Jul 5, 9:03 PM EDT | Flash Flood Warning | JKL | Johnson | 4 hr |
| Jul 5, 9:18 PM EDT | Areal Flood Advisory | JKL | Harlan, Letcher, Pike | 4 hr |
| Jul 5, 9:28 PM EDT | Flash Flood Warning | JKL | Johnson, Martin | 3 hr |
| Jul 5, 9:48 PM EDT | Flash Flood Warning | JKL | Floyd | 3 hr |
| Jul 5, 11:23 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Jul 6, 12:30 AM EDT | Areal Flood Warning | JKL | Floyd, Johnson | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.